Clinical question: Do peripherally inserted central catheters increase the risk for upper- and lower-extremity deep venous thromboses?
Bottom line: Although the association between peripherally inserted central catheters (PICCs) and upper-extremity deep venous thromboses (DVTs) was already known, this study shows that PICCs are also associated with a greater risk of lower-extremity DVTs, suggesting that PICC insertion in itself may be a trigger for thrombosis. (LOE = 2b)
Reference: Greene MT, Flander SA, Woller SC, Bernstein SJ, Chopra V. The association between PICC use and venous thromboembolism in upper and lower extremities. Am J Med 2015;128(9):986–993.
Study design: Cohort (retrospective)
Funding source: Industry
Setting: Inpatient (any location) with outpatient follow-up
Using a statewide registry as well as individual medical records, these investigators collected data for 76,242 hospitalized patients to examine the association between PICC placement and venous thromboembolism (VTE). Patients with a history of VTE, those undergoing surgery, those admitted to an intensive care unit, and those under observation were excluded. Patients were followed up for 90 days after index hospitalization to identify the development of symptomatic pulmonary emboli or upper- or lower-extremity proximal DVTs.
Overall, 5% of the cohort had PICCs present on admission or placed during the hospitalization. As compared with those without PICCs, patients with PICCs were more likely to be older than 70 years; have recent surgery or history of VTE; and have diabetes, inflammatory bowel disease, sepsis, or pneumonia. After adjusting for other risk factors for VTE, the presence of a PICC was not only associated with risk of upper-extremity DVT (hazard ratio [HR] = 10.49; 95% CI 7.79-14.11; P < .001), but also modestly associated with risk of lower-extremity DVT (HR = 1.48; 1.02-2.15; P = .038). The authors hypothesize that PICC line insertion may trigger a systemic thrombosis leading to DVTs in different locations, including the lower extremities. There was no significant association with pulmonary embolism.
Dr. Kulkarni is an assistant professor of hospital medicine at Northwestern University in Chicago.